Alert archive / Mississippi / Tornado Warnings in 2006

Tornado Warning 16, NWS Memphis, TN

March 13, 2006Monroe County, Mississippi

NWS Memphis, TN issued this tornado warning at Mar 13, 2006, 3:20 PM CST for Monroe County, Mississippi. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2006, 3:20 PM CST (21:20 UTC)
Expired
Mar 13, 2006, 3:45 PM CST
In force
25 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 31 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 3:40 PM CSTTSTM WND DMGS Prairie, MS2 LARGE TREES DOWN
Mar 13, 3:40 PM CSTTORNADOS Prairie, MSUNCONFIRMED TORNADO REPORTED AROUND HIGHWAY 382 SOUTH OF THE TOWN OF PRAIRIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 1:48 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 132121
TORMEG
MSC095-132145-
/O.NEW.KMEG.TO.W.0016.060313T2120Z-060313T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 345 PM CST

* AT 317 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR PRAIRIE...OR ABOUT 11 MILES NORTHWEST OF WEST POINT...
  MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN.

THIS REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR THE 
WARNED AREA. 

.IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF
THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3380 8896 3362 8891 3372 8813 3397 8819

$$
1 follow-up statement
000 
WWUS54 KMEG 132139
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CST MON MAR 13 2006

MSC095-132145-
/O.CON.KMEG.TO.W.0016.000000T0000Z-060313T2145Z/
MONROE MS-
338 PM CST MON MAR 13 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR MONROE
COUNTY...

AT 333 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO IS NOW LOCATED JUST SOUTH OF 
ABERDEEN...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GATTMAN.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3380 8896 3362 8891 3372 8813 3397 8819

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 13, 2:33 PM CST, 47 minutes earlier.

Area forecast discussion, Mar 13, 2:33 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
233 PM CST MON MAR 13 2006

.DISCUSSION...
FRONT MOVING EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON.
DEWPOINTS DROP OFF RAPIDLY FROM MID 60S TO AROUND 30 BEHIND THE
FRONT. SPC ISSUED TORNADO WATCH 89 UNTIL 02Z FOR SOUTHEAST PORTION
OF CWA...BUT CONVECTION TRIGGERING WATCH MAY BE OUT OF AREA BY
22Z. A FEW SPRINKLES OVER AR AND MISSOURI BOOTHEEL...ALONG H850
FRONT...WILL PROBABLY DIE BY SUNSET. WILL BE A LAST SECOND CALL
ON POPS AND WATCH STATUS.
&&

.SHORT TERM (THROUGH THURSDAY)...
HIGH PRESSURE MOVES INTO AREA FOR TUESDAY AND WEDNESDAY. COLD AIR
STRATOCUMULUS CLOUDS OVER MISSOURI SHOULD STAY NORTH OF THE AREA.
GOING FORECAST IN THE NEIGHBORHOOD FOR TONIGHT AND TUESDAY...AND
WILL NOT MAKE MAJOR CHANGES. SECOND POST FRONTAL NIGHT USUALLY
COLDER THAN FIRST...AND CURRENT TRENDS FIT THIS. WEDNESDAY AND
WEDNESDAY NIGHT WARM BACK UP TO NEAR OR A LITTLE ABOVE NORMAL WITH
SOUTHERLY WINDS RETURNING AS HIGH MOVES EAST OF THE AREA.

COLD FRONT WILL MOVE THROUGH THE AREA ON THURSDAY. MOISTURE A
LITTLE BIT LIMITED WITH THIS SYSTEM...AND WILL JUST KEEP THE
CHANCE POPS CURRENTLY IN THE FORECAST. FRONTAL PASSAGE AND CLOUD
COVER WILL KEEP TEMPERATURES THURSDAY COOLER THAN WEDNESDAY.
&&

.LONG TERM (AFTER THURSDAY)...
WITH LACK OF CONSISTENCY IN EXTENDED GUIDANCE...WILL NOT MAKE
MAJOR CHANGES IN EXTENDED FOR NOW. WILL...HOWEVER...TRY TO COME
INTO A LITTLE MORE AGREEMENT WITH NEIGHBORING OFFICES WHERE THERE
WER SIGNIFICANT DIFFERENCES.
&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  41  60  40  66 /  10  10  10  10
MKL  37  57  35  65 /  10  10  10  10
JBR  36  57  36  63 /  10  10  10  10
TUP  41  60  37  67 /  60  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

In the hours before

Special weather statement, Mar 13, 1:17 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
117 PM CST MON MAR 13 2006

TNZ054-131945-
HENDERSON TN-
117 PM CST MON MAR 13 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENDERSON COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF LEXINGTON AT 117 PM
CST...MOVING NORTHEAST AT 65 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HENDERSON COUNTY...INCLUDING THE CITY OF LEXINGTON...SHOULD
MONITOR THIS STORM CLOSELY.
Local storm report, Mar 13, 1:38 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
138 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             1 S LEXINGTON           35.64N 88.39W
03/13/2006  M0.75 INCH       HENDERSON          TN   TRAINED SPOTTER

            SPOTTER REPORTS JUST A LITTLE LARGER THAN A DIME

0125 PM     HAIL             LEXINGTON               35.65N 88.39W
03/13/2006  M1.00 INCH       HENDERSON          TN   TRAINED SPOTTER

&&

DSV
Local storm report, Mar 13, 1:58 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
158 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             1 S LEXINGTON           35.64N 88.39W
03/13/2006  M0.75 INCH       HENDERSON          TN   TRAINED SPOTTER

            SPOTTER REPORTS JUST A LITTLE LARGER THAN A DIME

0125 PM     HAIL             1 S LEXINGTON           35.64N 88.39W
03/13/2006  E1.75 INCH       HENDERSON          TN   PUBLIC

0125 PM     HAIL             LEXINGTON               35.65N 88.39W
03/13/2006  M1.00 INCH       HENDERSON          TN   TRAINED SPOTTER

&&

DSV

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:07 PM CSTSevere Thunderstorm WarningMEGMonroe23 min
Mar 13, 3:45 PM CSTTornado WarningMEGMonroe30 min

Nearby

Tornado Warnings in Mississippi, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.